Letters

Hyperprolactinaemia caused by antipsychotic drugs

BMJ 2002; 324 doi: https://doi.org/10.1136/bmj.324.7348.1278 (Published 25 May 2002) Cite this as: BMJ 2002;324:1278

Endocrine antipsychotic side effects must be systematically assessed

  1. Oliver Howes, honorary specialist registrar,
  2. Shubulade Smith, consultant psychiatrist
  1. Institute of Psychiatry, Maudsley Hospital, London SE5 8AF sphaoah@iop.kcl.ac.uk
  2. Royal Cornhill Hospital, Aberdeen AB25 2ZH

    EDITOR—Wieck and Haddad highlight the fact that hyperprolactinaemia is a common side effect of antipsychotic treatment, but they do not indicate just how often it occurs.1

    We have found that three quarters of women and one third of men taking typical antipsychotics have prolactin concentrations above the upper limit of the normal range, and there is a highly significant relation between the dose of antipsychotic treatment and prolactin concentrations.2 Oestradiol and progesterone concentrations were below the lower limit of the normal range in 85% of the women.

    This evidence supports the authors' suggestion that antipsychotic induced hyperprolactinaemia is linked to clinically important hypogonadism. Furthermore, preliminary results indicate that over 40% of patients …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe